Thunderstorm Wind, Cherry
- When
- July 7, 3:40 PM CST
- Where
- Cherry County, 16.62 mi WNW of Merritt Res
- Measured
- 60 kt (69 mph) estimated gust
- Reported by
- Public
- Coordinates
- 42.680, -101.250
Tree was blown over.
A modest upper wave moved southeast to enhance lift and the development of thunderstorms over Custer County. These storms intensified and evolved into a bow echo while moving southeast through portions of central Nebraska, before exiting southeast of Custer County.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS LBF wrote it up.
A modest upper wave moved southeast to enhance lift and the development of thunderstorms over Custer County. These storms intensified and evolved into a bow echo while moving southeast through portions of central Nebraska, before exiting southeast of Custer County. The severe thunderstorms produced several damaging wind events with several large trees downed. Few hail reports were received the largest was measured 1.75 inches about 3 miles northwest of Oconto.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS North Platte, NE wrote its last area forecast discussion before the first event at Jul 7, 2:45 PM CST, 55 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE NORTH PLATTE NE 345 PM CDT MON JUL 7 2014 .SYNOPSIS... ISSUED AT 345 PM CDT MON JUL 7 2014 H5 ANALYSIS THIS MORNING HAD HIGH PRESSURE ANCHORED ACROSS SOUTH CENTRAL COLORADO WITH ANOTHER HIGH IN THE WESTERN ATLANTIC NORTHEAST OF THE BAHAMAS. AN ACTIVE NRN STREAM CONTINUED WITH A NICE SHORTWAVE NOTED OVER NRN ONTARIO. A SECOND SHORTWAVE TROUGH WAS NOTED OVER NERN MT. THIS FEATURE HAS MOVED INTO WESTERN PORTIONS OF NORTH DAKOTA MIDDAY PER WV IMAGERY. FIFTY METER HT FALLS WERE NOTED ACROSS NORTH DAKOTA AND WESTERN SOUTH DAKOTA THIS MORNING. ACROSS THE CENTRAL PLAINS THIS MORNING...SHOWERS AND THUNDERSTORMS HAVE PUSHED ACROSS NORTHERN NEBRASKA AND ARE ORIENTED ALONG HIGHWAY 20 FROM NEAR BASSETT TO ONEILL. FURTHER SOUTH...CLEAR TO PARTLY CLOUDY SKIES WERE PRESENT. TEMPERATURES AS OF 3 PM CDT RANGED FROM 70 AT ONEILL TO 86 AT THEDFORD AND IMPERIAL. && .SHORT TERM...(THIS EVENING THROUGH TUESDAY) ISSUED AT 345 PM CDT MON JUL 7 2014 FORECAST FOCUS THROUGH TUESDAY IS ON STORM CHANCES THIS EVENING. WATER VAPOR IMAGERY AT 19Z SHOWED THE SHORTWAVE TROUGH MOVING OUT OF MONTANA INTO THE DAKOTAS. THIS SYSTEM WILL BRING ENHANCED LIFT TO THE REGION THROUGH THIS EVENING. SURFACE ANALYSIS INDICATES A MESO-HIGH OVER NEBRASKA WHICH BUILT BEHIND THE MORNING CONVECTION OVER NORTH CENTRAL NEBRASKA. WITHIN THE MESO HIGH...SPC MESO-ANALYSIS SHOWS SB CAPE MINIMUM...AS WELL AS A GOOD CAP IN PLACE. THIS ENCOMPASSES MUCH OF THE FORECAST AREA. HAVE STARTED TO SEE CUMULUS DEVELOPMENT OVER THE PANHANDLE WHICH LIES ON THE WESTERN EDGE OF THE COLD POOL WHERE THE CAP IS WEAKENING AND CAPE VALUES ARE UP TO 2000 J/KG. IF STORMS DEVELOP IN THIS VICINITY WOULD ANTICIPATE THIS ACTIVITY TO PUSH EAST ACROSS NEBRASKA. AM NOT REAL CONFIDENT ON SEVERE CHANCES IN THESE AREAS AS STORMS WOULD MOVE INTO RAIN-COOLED AREA...AND WITH DEEP LAYER SHEAR MEASURING AT 60KTS DON/T KNOW IF THERE IS ENOUGH INSTABILITY TO OVERCOME THE SHEAR TO GET STORMS TO ORGANIZE. ALSO HAVE STORMS DEVELOPING CURRENTLY JUST NORTH OF THE BORDER INTO SOUTH DAKOTA ALONG THE APPROACHING COLD FRONT. THERE IS A NARROW RIBBON OF AREA RIGHT ALONG THE BORDER WHERE THERE IS A HIGHER AXIS OF INSTABILITY. THINKING THE STORMS COMING OUT OF SOUTH DAKOTA COULD STRENGTHEN YET AS THEY PROGRESS EAST ALONG THE INSTABILITY AXIS. STILL ANTICIPATING MORE COVERAGE OF SEVERE ACTIVITY OVER SOUTHERN NEBRASKA LATER THIS AFTERNOON AND EVENING ALONG A WARM FRONT WHICH HASN/T BEEN ABLE TO LIFT NORTH INTO THE LOCAL AREA SO FAR TODAY. THIS MOST LIKELY HAS SOMETHING TO DO WITH THE COLD POOL FROM THE LOCAL CONVECTION THAT OCCURRED TODAY. THE BEST CHANCE FOR STORMS TO DEVELOP OVER THE FORECAST AREA WOULD BE ELEVATED STORMS NORTH OF THE FRONT FROM ABOUT NORTH PLATTE TO BROKEN BOW AND EAST...BUT WITH THE TRAJECTORY OF THE LOW LEVEL FLOW THE MODELS ARE SHOWING THIS MAY BE A BIT TOO FAR NORTH AND WEST...ESPECIALLY AS STORMS HAVE STARTED TO DEVELOP OVER WEST CENTRAL KANSAS. HIGH RESOLUTION MODELS ARE KEEPING A MAJORITY OF THIS ACTIVITY SOUTH OF THE FORECAST AREA AS WELL...MAINLY ACROSS KANSAS. THE COLD FRONT TO THE NORTH WILL PUSH SOUTHWARD TONIGHT BEING PUSHED BY THE UPPER LEVEL SHORTWAVE TROUGH. THE PASSAGE OF THE FRONT WILL BRING AN END TO THE STORMS AS DRIER AND COOLER AIR FILTERS INTO THE REGION. EXPECTING CLEAR SKIES BY LATE TONIGHT...WITH NORTHERLY WINDS. QUIET CONDITIONS ARE EXPECTED FOR TUESDAY AS HIGH PRESSURE WILL BE IN CONTROL. LOOKING FOR HIGHS IN THE UPPER 70S AND LOW 80S MOST PLACES AS THE AIRMASS ALOFT /AT 850MB/ WILL BE 5-8 DEGREES COOLER AT THIS TIME TOMORROW. COULD GET SOME BREEZY WINDS AS THE BOUNDARY LAYER MIXES...BUT DON/T EXPECT WINDS ANY HIGHER THAN 20KTS AS WINDS ALOFT WON/T BE REAL STRONG DUE TO RIDGING BUILDING IN. .LONG TERM...(TUESDAY NIGHT THROUGH MONDAY) ISSUED AT 345 PM CDT MON JUL 7 2014 TUESDAY NIGHT THROUGH THURSDAY NIGHT...THE MAIN FORECASTING CHALLENGE OVER THE MID RANGE PERIODS DEALS WITH THE THREAT FOR PCPN...WHICH BY THE WAY WILL BE HIGHLY DEPENDENT ON THE TIMING OF SHORTWAVES EMBEDDED WITHIN NORTHWESTERLY FLOW ALOFT. HIGH PRESSURE WILL DRIFT EAST FROM CENTRAL NEBRASKA INTO EASTERN NEBRASKA OVERNIGHT. WITH LIGHT WINDS AND FAIRLY DRY AIR IN PLACE...LOWS WILL BOTTOM OUT IN THE 50S FOR WEDNESDAY MORNING. ON WEDNESDAY...HIGH PRESSURE WILL PUSH EAST INTO THE MID MISSISSIPPI VALLEY. SOUTHERLY WINDS WILL INCREASE DURING THE AFTERNOON HOURS...PUSHING WARMER AIR AND MOISTURE INTO THE WESTERN HALF OF THE FORECAST AREA. BY LATE IN THE DAY WEDNESDAY...CONVECTION WILL BEGIN TO FIRE ALONG THE FRONT RANGES OF COLORADO AND WYOMING INVOF OF A SURFACE TROUGH OF LOW PRESSURE. NWRLY FLOW ALOFT WILL CARRY SOME OF THIS CONVECTION INTO THE WESTERN PORTIONS OF THE FORECAST AREA LATE IN THE DAY WEDNESDAY. THIS CONVECTION WILL TRANSITION SLOWLY EAST OVERNIGHT AS MID LEVEL WARM AIR ADVECTION AND A WARM FRONT PUSHES EAST INTO CENTRAL...THEN EASTERN PORTIONS OF THE FORECAST AREA OVERNIGHT. WILL KEEP POPS LOW WEDNESDAY AFTERNOON INTO WEDNESDAY NIGHT AS PCPN CHANCES WILL BE HIGHLY DEPENDENT ON MID LEVEL FORCING...AND AT THIS POINT...CONFIDENCE IN THIS TIMING IS SEVERELY LACKING. THE GFS AND NAM SOLNS DIVERGE EVEN MORE ON THURSDAY INTO THURSDAY NIGHT. THE UPPER LEVEL PATTERN OF WEST NORTHWESTERLY FLOW ALOFT CONTINUES AND HAS DECENT AGREEMENT BETWEEN THE NAM AND GFS SOLNS. HOWEVER...THE MODELS ARE SIGNIFICANTLY DIFFERENT IN THEIR NEAR SURFACE FEATURES THURSDAY AFTERNOON INTO THURSDAY NIGHT. THE LATEST NAM SOLN HAS A FRONTAL BOUNDARY ANCHORED ACROSS THE FORECAST AREA THURSDAY AFTERNOON...WHILE THE GFS SOLN DEPICTS A NORTH TO SOUTH SURFACE TROUGH ACROSS THE WESTERN FORECAST AREA. BOTH MODEL SOLNS ARE INDICATIVE OF THUNDERSTORM DEVELOPMENT INVOF OF THEIR FRONTAL POSN THURSDAY AFTERNOON AS A DECENT DEGREE OF INSTABILITY EXISTS. HOWEVER...THE NAM SOLN IS MORE INDICATIVE OF A SEVERE THREAT...AS LOW LEVEL WINDS BACK ACROSS THE NERN CWA. INHERITED FCST HAS THE BULK OF PCPN CHANCES IN THE WESTERN HALF OF THE FORECAST AREA THURSDAY INVOF OF THE NORTH TO SOUTH SURFACE TROUGH. DECIDED TO LEAVE THE HIGHEST POPS IN THE CENTRAL AND WEST AS CAPPING LOOKS TO BE STRONG IN THE CENTRAL AND EAST THURS AFTERNOON. ONGOING THUNDERSTORMS IN THE CENTRAL AND WEST THURSDAY EVENING...WILL TRANSITION EAST AIDED BY A STRONG LOW LEVEL JET OVERNIGHT THURSDAY NIGHT. PCPN CHANCES WILL INCREASE FURTHER EAST THURSDAY NIGHT AS FORCING ENCOUNTERS INCREASED LOW LEVEL MOISTURE IN THE EASTERN CWA THANKS TO 65 TO 70 DEGREE DEW POINTS. FRIDAY THROUGH MONDAY...PERSISTENT WEST NORTHWESTERLY FLOW ALOFT WILL CONTINUE ACROSS THE CENTRAL AND NORTHERN PLAINS FRIDAY THROUGH MONDAY. THIS WILL ALLOW NUMEROUS SHORTWAVES TO CROSS THE CENTRAL AND NORTHERN PLAINS DURING THESE PERIODS. THE THREAT FOR SHOWERS AND THUNDERSTORMS WILL CONTINUE EACH DAY. HOWEVER...THE BEST THREAT WILL BE ON FRIDAY NIGHT INTO SATURDAY NIGHT AS A FRONTAL BOUNDARY STALLS ACROSS THE CENTRAL PLAINS. BEYOND MONDAY...THE GFS CONTINUES THE LOW AMPLITUDE RIDGING ACROSS THE WESTERN CONUS...WHILE THE ECMWF HAS A MUCH MORE AMPLIFIED PATTERN WITH A STRONG RIDGE IN THE WEST AND A CLOSED LOW OVER THE NRN GREAT LAKES. && .AVIATION...(FOR THE 18Z TAFS THROUGH 18Z TUESDAY AFTERNOON) ISSUED AT 143 PM CDT MON JUL 7 2014 THERE IS CONCERNS FOR THUNDERSTORMS ACROSS WESTERN AND NORTH CENTRAL NEBRASKA YET THIS AFTERNOON AND THIS EVENING. THERE WILL BE SCATTERED SHOWERS THROUGH MID AFTERNOON YET AT KVTN AS CONVECTION CONTINUES TO SLOWLY MOVE SOUTHEAST. THEN...CHANCES FOR STORMS AT BOTH THE KVTN AND KLBF TERMINALS WILL INCREASE EARLY THIS EVENING. DON/T HAVE THE CONFIDENCE ON HIGH ENOUGH COVERAGE TO HAVE PUT PREVAILING THUNDERSTORM CONDITIONS IN THE FORECAST AS COVERAGE WILL LIKELY BE ISOLATED TO SCATTERED. A COLD FRONT WILL MOVE THROUGH THE AREA BY MID EVENING WHICH WILL END THE THREAT FOR STORMS AND SWITCH WINDS TO THE NORTHWEST. AFTER THAT SKIES WILL BE MOSTLY CLEAR. && .LBF WATCHES/WARNINGS/ADVISORIES... NONE. && SYNOPSIS...CLB SHORT TERM...BROOKS LONG TERM...CLB AVIATION...BROOKS
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE NORTH PLATTE NE 406 PM CDT MON JUL 7 2014 NEZ004>010-022>029-035>038-056>059-069>071-094-082115- SHERIDAN-EASTERN CHERRY-KEYA PAHA-BOYD-BROWN-ROCK-HOLT-GARDEN- GRANT-HOOKER-THOMAS-BLAINE-LOUP-GARFIELD-WHEELER-ARTHUR-MCPHERSON- LOGAN-CUSTER-DEUEL-KEITH-PERKINS-LINCOLN-CHASE-HAYES-FRONTIER- WESTERN CHERRY- 406 PM CDT MON JUL 7 2014 /306 PM MDT MON JUL 7 2014/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WESTERN AND NORTH CENTRAL NEBRASKA. .DAY ONE...TONIGHT. THUNDERSTORMS ARE EXPECTED ACROSS PORTIONS OF WESTERN AND NORTH CENTRAL NEBRASKA THROUGH THIS EVENING. STORMS WILL MOVE ACROSS NORTHERN NEBRASKA LATE THIS AFTERNOON...AND ALTHOUGH WIDESPREAD SEVERE CONDITIONS ARE NOT EXPECTED...THEY COULD PRODUCE ISOLATED SEVERE WEATHER WITH DAMAGING WINDS AND LARGE HAIL BEING THE THREATS. ADDITIONALLY...STORMS MAY DEVELOP OVER THE PANHANDLE...WHICH WOULD THEN MOVE EAST ACROSS WESTERN NEBRASKA. THESE STORMS WOULD ALSO BE EXPECTED TO ONLY PRODUCE ISOLATED SEVERE WEATHER. THERE IS A HIGHER THREAT FOR SEVERE STORMS OVER SOUTH CENTRAL NEBRASKA...WITH THE PRIMARY AREA OF CONCERN SOUTH AND EAST OF A LINE FROM HAYES CENTER TO BROKEN BOW TO BURWELL. LARGE HAIL AND DAMAGING WINDS ARE THE PRIMARY THREAT FROM STORMS IN THESE AREAS THIS EVENING. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY. THERE WILL BE ADDITIONAL CHANCES FOR THUNDERSTORMS THROUGH THE WEEK...BUT AT THIS TIME THE THREAT FOR WIDESPREAD SEVERE STORMS IS LOW. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED THIS AFTERNOON AND EVENING. && GET YOUR WEATHER...HYDROLOGICAL...AND CLIMATE INFORMATION AT HTTP://WWW.WEATHER.GOV/NORTHPLATTE (ALL LOWERCASE) BROOKS
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE NORTH PLATTE NE 418 PM CDT MON JUL 7 2014 NEZ005-094-072200- EASTERN CHERRY NE-WESTERN CHERRY NE- 318 PM MDT MON JUL 7 2014 ...SIGNIFICANT WEATHER ADVISORY FOR NORTHERN CHERRY COUNTY UNTIL 400 PM MDT/500 PM CDT/... AT 415 PM CDT/315 PM MDT/...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM 6 MILES NORTHEAST OF KILGORE TO 10 MILES SOUTH OF ELI TO 15 MILES EAST OF GORDON...AND MOVING SOUTHEAST AT 40 MPH. HAIL UP TO THE SIZE OF PENNIES AND WIND GUSTS UP TO 50 MPH ARE EXPECTED WITH THESE STORMS...ALONG WITH HEAVY RAIN. LOCATIONS NEAR THE PATH OF THESE STORMS INCLUDE... VALENTINE... KILGORE... CROOKSTON... MERRITT RESERVOIR DAM... VALENTINE NATIONAL WILDLIFE REFUGE... MEDICINE LAKE... INTERSECTION OF HIGHWAY 61 AND SHADBOLT ROAD... SCHOOLHOUSE LAKE... ANDERSON BRIDGE STATE WILDLIFE MANAGEMENT AREA... STEER CREEK CAMPGROUND... HIGHWAY 61 CROSSING THE SNAKE RIVER... INDIAN HILL... HIGHWAY 97 CROSSING THE NIOBRARA RIVER... SCHLAGEL CREEK STATE WILDLIFE MANAGEMENT AREA... BIG ALKALI LAKE STATE WILDLIFE MANAGEMENT AREA... THIS INCLUDES HIGHWAY 83 BETWEEN MILE MARKERS 188 AND 218. THIS INCLUDES HIGHWAY 20 BETWEEN MILE MARKERS 117 AND 220. THIS INCLUDES HIGHWAY 61 BETWEEN MILE MARKERS 199 AND 218. THIS INCLUDES HIGHWAY 97 BETWEEN MILE MARKERS 95 AND 141. IF THREATENING WEATHER APPROACHES YOUR AREA...TAKE SHELTER IN A STURDY BUILDING. TORRENTIAL RAIN...WHICH MAY FLOOD LOW LYING AREAS SUCH AS DITCHES AND CANYONS...IS ALSO LIKELY. DO NOT DRIVE YOUR VEHICLE ON A FLOODED ROADWAY. BUTTLER
The North Platte radar (KLNX), 98 km away, was scanning. The volume nearest the first event began at 21:39 UTC.
8 thunderstorm wind, 2 heavy rain, 2 hail. Local standard time, as filed.
Tree was blown over.
Winds estimated to 60 mph.
Nearby road blocked by downed tree with other 20 inch diameter branches down.
Visibility reduced to zero with pastures flooded.
Six inch diameter tree branches down.
Trees downed.
A lot of small tree branches down with pea size hail.
Thunderstorm wind gusts estimated to 52 knots.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Nebraska in 2014Every state in 2014This day in weather historyWarnings in Nebraska, July 2014
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 526342, 526346, 526340, 526343, 526347, 526341, 526344, 526345, 526348, 526349, 526338, 526339.